|Stay Puft, indeed. Thanks, Zyprexa.|
I’ve written before about my growing frustration at my failure to lose weight in the many months after being hospitalized and treated for my anxiety, depression, OCD, and most of all, chronic insomnia, with a “drug cocktail” containing the atypical anti-psychotic Olanzapine (Zyprexa).
By the time I finally weened myself off of Zyprexa (more than a year ago), I'd socked on 80 pounds of ugly Syndrome-X type fat, and have stubbornly maintained this ponderous girth – the heaviest weight I’ve been.
I’ve been heavy and slim before through various phases of my life, but now that my weight homeostasis has been reset at an alarming, elephantine level -- I can’t lose much -- and have been unable to keep even any modest temporary weight losses off.
My guess is it has to do with a change in body chemistry/function due to the drug -- perhaps due to insulin resistance or other unidentified hormone-like dysregulation.
I originally balked at taking this atypical antipsychotic for an “off-label” use – due mainly to fear over the horrible movement disorder tarditive dyskensia.
In order to allay my fears, and convince me to take my medicine, the nurses provided "informed consent" printouts (required by law) for each psych med I was prescribed.
I saved my original “informed consent” printout from the CareNotes System from Texas Health Resources (dated 11-28-10) and pulled it out of files the other day.
On the second page of all the dire warnings for:
Olanzipine (by mouth).
Treats psychotic mental disorders, such as schizophrenia or bipolar disorder (manic-depressive illness)
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
Allergic reaction; Itching or hives, swelling in your hands,, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
Blurred or other changes in vision.
Change in how much or how often you urinate.
Fast or uneven heartbeat.
Fever, sweating, confusion, or muscle stiffness
Increased restlessness or excessive movements.
Jerky muscle movement you cannot control (often in your face, tongue, or jaw).
Lightheadedness or fainting.
Numbness or weakness in your arm or leg, or on one side of your body.
Severe sleepiness, slurred speech, or trouble with breathing.
Shakiness, problems with balance or walking.
Swelling in your hands, ankles or feet.
Swollen breasts, or liquid discharge from your nipples (men or women).
If you notice these less serious side effects, talk with your doctor:
Constipation, upset stomach.
Dry mouth, increased thirst, or watering of the mouth.
Missed menstral period.
Redness or swelling in your eye.
Sleepiness or unusal drowsiness.
Stuffy or runny nose.
Trouble with sleeping.
…And finally, at the very, very bottom of all these warnings, only then do we find my bete noire:
As I now know from OCD-powered research on various internet and magazine exposes, serious big-time weight gain is a very common problem with Zyprexa, and this side-effect was suppressed by its Big Pharma manufacturer, Eli Lilly.
The side effects of long-term use are reportedly so significant that class-action lawsuits against the manufacturer of the medication are ongoing. Problems associated with use of this drug include development of blood sugar disorders, movement disorder and weight gain. For those that suffer the slings and arrows of our fat-prejudiced society every day (even leaving aside the serious health problems of diabetes) it’s in no way a “less serious side effect.”
The bottom-of the list “weight gain” side effect warning could be more accurately relabeled “May lead to near-permanent, impossible to shed insulin-resistant weight gain.”
See my other blog posts about Zyprexa for more on all that.
With the well-known food labeling, the ingredients are listed in descending order by weight. I would/should think that “informed consent” forms would/should similarly list adverse drug side effects in descending order from most common to least common. Are they? Clearly, no. Using such a common-sense standard, “weight gain” would land at the top of any list, not the bottom.
And statistically -- is the weight gain really “near-permanent weight gain?” In my case, the weight did not budge after I stopped the medication. I’d politic for some serious, public studies done on this alarming reality.
Anecdotally, many of the bipolar folks I’ve met in my group therapy sessions have ballooned up due to their meds, and many have had to resort to bariatric surgery to shed the weight. I’d hate to see it come to that for us uninformed “off-label” atypical antipsychotic users.
So much for the “informed consent.” Thank you, too g*d- d#mned much, Eli Lilly. Perhaps the time to contact a lawyer and join in on the class-action lawsuits is here.
In any case, other “off-label” patients need to be forewarned.